MAUDE Adverse Event Report: DENTSPLY SIRONA ORTHODONTICS INC. SURESMILE RETAINER; ALIGNER, SEQUENTIAL

DENTSPLY SIRONA ORTHODONTICS INC. SURESMILE RETAINER; ALIGNER, SEQUENTIAL
Catalog Number ASSY-500015
Medical Device Problem Code Sharp Edges (4013)
Health Effect - Clinical Code Laceration(s) (1946)
Type of Reportable Event Serious Injury
Event or Problem Description
In this event it is reported that a patient wearing suresmile retainer experienced the upper retainer impinging and cutting the patient's soft tissue on the lingual.
 
Additional Manufacturer Narrative
There has been a previous report received where this malfunction resulted in a serious injury.Therefore, it must be presumed that recurrence of this malfunction could possibly cause or contribute to a serious injury or require medical or surgical intervention to preclude such.As such, this event is reportable per 21cfr part 803.The device is available for evaluation, though has not been returned as of this report.Evaluation results will be submitted as they become available.
 
Additional Manufacturer Narrative
Capa was opened to address elevated complaints for retainer fit issues.Contributing factors found.1.Machine is a contributing factor- wider digital blocking applied by the software.2.Method is a contributing factor- stand-alone retainers.3.Man is a contributing factor- distorted retainers.Determined root cause.1.Machine is a contributing factor.In this scenario, machine is the treatment planning software- suresmile software.¿ the software applies wider digital blocking to retainer models- wider and taller digital blocking results in a lack of retention which in turn makes the retainer loose and cause an improper fit.The software also doesn¿t have a warning system to flag these blockout issues.2.Method is a contributing factor.¿ this pertains to stand-alone retainers.For retainer-only orders (usually for patients who completed aligner treatment with other brands or those who haven¿t gone through suresmile aligners), the cases don¿t go through the treatment set-up process like aligners in digital lab.The digital file based on the scan is generated and moved to manufacturing for production without further review.Hence, factors affecting the treatment like gingival diseases, undercuts etc, that may affect the normal fit of the trays are not considered.3.Man is a contributing factor.¿ the retainers become distorted due to the extraction method used by operators.This is more applicable to retainers with shorter last molar heights.Immediate actions.1.Training operators on how to carefully extract the retainers without distorting them.This will address the distorted retainer issue.Required corrective actions.1.Update wi to add warning/ awareness on the extraction method that could cause distortion.2.Add an inspection method to detect distorted retainers on the production line.3.To mitigate the stand-alone retainer issue, doctors should be given the option to choose a scalloped trim line for a retainer which minimizes the fit issue.Currently, the only option provided for retainers are straight trim line.4.The software currently applies too much block-out which is one of the reasons for fit issues.Upgrade the software to improve the automatic block-out process.

Brand Name
SURESMILE RETAINER
Common Device Name
ALIGNER, SEQUENTIAL
Manufacturer (Section D)
DENTSPLY SIRONA ORTHODONTICS INC.
2350 campbell creek blvd. suit
richardson TX 75082
Manufacturer (Section G)
DENTSPLY SIRONA ORTHODONTICS INC.
2350 campbell creek blvd. suit
richardson TX 75082
Manufacturer Contact
dan eagar
221 west philadelphia st.
york, PA 17401
7178457511
MDR Report Key21696312
Report Number1649995-2025-00018
Device Sequence Number8730704
Product Code NXC
UDI-Device Identifier00856379007269
UDI-Public00856379007269
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Dentist
Type of Report Initial,Followup
Report Date (Section B) 09/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue NumberASSY-500015
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date03/13/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/13/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/26/2025
Supplement Report FDA Received Date09/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown